Hi, Within approx two weeks of my signifigant other having had his 3rd injection he became terribly ill -- joints all seemed to?feel like they "dried up" in shoulders, groin, hips, hands. He can't sleep, has lost his muscle tone and is on large amounts of prenazone just to function. We've been to Rheumatology dr, infectious disease etc etc with 30+ blood workups. No one can find anything but I feel there is some connection to the Orthovisc shot. Ironically, his knee is better but his body is falling apart. Has anyone ever heard of something like this happening? We are desperate - he is in incredible pain and doctors just keep sending us in circles.
Side Effects by Body System - for Healthcare Professionals
Local side effects have included erythema, edema, pain, and other injection site reactions in 0.2% to 2.5% of patients.
Musculoskeletal side effects have included arthralgia, arthritis, arthropathy, Baker's cyst, bursitis, joint disorder, joint effusion, joint stiffness, joint swelling, pseudosepsis, localized osteoarthritis, aggravated osteoarthritis, ecchymosis, and knee arthroplasty.
Pseudosepsis has been characterized as severe joint inflammation with pain and effusion occurring 24 to 72 hours after injection and it may be more likely to occur after the second or third injection or with repeated courses. Nonsteroidal anti-inflammatory drugs, intra-articular steroids, and/or arthrocentesis are often required to treat pseudosepsis.
In a double-blind, controlled trial involving 226 patients with knee osteoarthritis the most frequent cause of discontinuation of sodium hyaluronate therapy was worsening of knee pain (11% vs. 13% with saline).
Gastrointestinal side effects have included nausea, diarrhea, dyspepsia, and abdominal pain.
The most common side effects have included arthralgia (12.6% vs 17.2% with saline and 0.8% with arthrocentesis), back pain (6.9% vs 12.2% with saline and 4.9% with arthrocentesis), headache (12.1% vs 16.6% with saline and 17.9% with arthrocentesis).
So decoding the medical terms up there under musculoskeletal arthralgia is all over arthritis like pain, bursitis is inflammation of the bursa which can cause various joint pains, it can aggravate any arthritis symptoms. I believe you are right that it is probably related to the orthovisc or sodium hyaluronate. It looks like they are on the right track with giving the steroids. This reaction your husband is having is very unusual but it can happen. the Drs have probably not seen it happen before. You might try going onto the FDA website and file a report for unusual drug side effects.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 2 Nov 2009 • 3 answers
Posted 18 Jan 2012 • 1 answer
Posted 16 Apr 2013 • 2 answers
Posted 16 May 2014 • 1 answer
Systemic Lupus Erythematosus - Hi! I've recently been diagnosed with Osteoarthritis & Lupus. It took
Posted 11 Jul 2016 • 2 answers